Alert archive / Maryland / Flash Flood Warnings in 2018

Flash Flood Warning 41, NWS Baltimore/Washington

June 9, 2018Prince George's County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jun 9, 2018, 1:35 PM EDT for Prince George's County, Maryland. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 1:35 PM EDT (17:35 UTC)
Expired
Jun 9, 2018, 3:52 PM EDT
In force
2 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Prince George's County, MD

The radar

The Sterling radar (KLWX), 59 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

877 
WGUS51 KLWX 091735
FFWLWX
MDC033-092030-
/O.NEW.KLWX.FF.W.0041.180609T1735Z-180609T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
135 PM EDT SAT JUN 9 2018

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  Central Prince Georges County in central Maryland...

* Until 430 PM EDT.

* At 133 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the area. Up to 1.5 inches of rain have already 
  fallen. Additional rainfall amounts of one to two inches are 
  possible as another thunderstorm moves over the same area. Flash 
  flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Forestville, Largo, Coral Hills, Kettering, Walker Mill, Lake
  Arbor, Seat Pleasant, Carmody Hills-Pepper Mill Village, District
  Heights, Capitol Heights and Suitland-Silver Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3888 7675 3881 7677 3885 7694 3891 7690

$$

ADS
2 follow-up statements
056 
WGUS71 KLWX 091846
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
246 PM EDT SAT JUN 9 2018

MDC033-092030-
/O.CON.KLWX.FF.W.0041.000000T0000Z-180609T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Prince Georges MD-
246 PM EDT SAT JUN 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR
CENTRAL PRINCE GEORGES COUNTY...

At 245 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the area. Up to two inches of rain have already fallen 
near Capitol Heights. Flash flooding is expected to begin shortly, 
if it has not already. Rain has ended, however, so the threat will 
be decreasing in the coming hour if no additional rain is expected.

Some locations that will experience flooding include...
Forestville, Largo, Coral Hills, Kettering, Walker Mill, Lake Arbor,
Seat Pleasant, Carmody Hills-Pepper Mill Village, District Heights,
Capitol Heights and Suitland-Silver Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3888 7675 3881 7677 3885 7694 3891 7690

$$

JE
433 
WGUS71 KLWX 091952
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
352 PM EDT SAT JUN 9 2018

MDC033-092002-
/O.CAN.KLWX.FF.W.0041.000000T0000Z-180609T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Prince Georges MD-
352 PM EDT SAT JUN 9 2018

...THE FLASH FLOOD WARNING FOR CENTRAL PRINCE GEORGES COUNTY IS
CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected. Be
alert for remaining standing water and continue to follow road
closures.

LAT...LON 3888 7675 3881 7677 3885 7694 3891 7690

$$

JE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 9:56 AM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 9, 9:56 AM EDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
956 AM EDT Sat Jun 9 2018

.SYNOPSIS...
A cold front will move southward across the Mid-Atlantic today
and Sunday, then stall near the North Carolina border early next
week. Waves of low pressure will move along this frontal
boundary. Another cold front may impact the area during the
middle portion of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Surface cold front is difficult to identify at a glance, but
it does look like a boundary has pushed to near the Potomac
River vicinity. More definitive air mass change remains across
PA though. A few small brief showers have developed this
morning, but overall conditions should be dry through midday. As
heights fall during the day, this boundary will become the
focus for convection today.

Mid/high clouds are remaining fairly thick across the region,
but temperatures will still be able to rise through the 80s,
warmest across central VA (upper 80s), coolest towards the PA/MD
border (around 80F). Humidity levels will also remain quite
elevated with dew points hovering in the upper 60s to around
70F. This combination should allow for the development of
1000-1500 J/kg of CAPE by early in the afternoon. This
instability, coupled with falling heights aloft, will allow for
the development of showers/thunderstorms, with development
likely focused along the sagging frontal boundary in addition to
the higher terrain. Hi-resolution models are lacking a strong
signal in placement and intensity though, indicating storms may
be somewhat disorganized. Overall, once development occurs, a
general east- southeast motion is anticipated.

Shear values will be quite marginal with 0-6KM shear around 25
knots, but is enough to warrant a Marginal Risk of severe
thunderstorms, with damaging winds being the primary threat. The
highest probability of any severe activity will exist near and
south of the frontal boundary, which given its diffuse nature,
could encompass a large part of the area except northeast
Maryland.

The other threat today will be potential for flooding/flash
flooding. Precipitable water values will increase to between
1.5-1.75" by this afternoon and warm cloud depths will be around
10K feet. Thus showers/thunderstorms should be efficient warm-
rain producers. With 20-30 knots of steering flow aloft,
stationary convection not too much of a concern, however flow
will be roughly parallel to the boundary, so will have to
monitor for training convection. This in combination with still
antecedently wet conditions will provide for an environment
where some isolated flooding/flash flooding may occur this
afternoon. A short-fuse Flash Flood Watch could be in the cards
if a better/more organized signal develops.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Convection may persist into the evening, but then should
generally wane overnight. The frontal boundary will remain more
or less overhead, so light flow and potential for additional
patchy fog will exist. Lows will fall into the 60s.

The front is then expected to surge southward on Sunday in
response to building high pressure over southern Canada and New
England. At the same time, a wave of low pressure will be moving
towards the region, in addition to shortwave energy aloft. This
will increase frontogenetical forcing across the region.
Precipitable water values are also progged to rise above 1.75"
by Sunday afternoon. Thus, shower and some thunder activity will
become increasingly likely again by Sunday afternoon and
evening, and through Sunday night. Potential for flooding/flash
flooding will be the main threat across the region. Highs not
likely to get out of the 70s, with lows Sunday night in the 60s.

Surface high pressure will wedge further southward on Monday,
with some drying possibly working into the northern half of the
region. To the south, shower activity likely continues. Clouds
and cool weather expected, with highs in the low 70s. Lows
Monday night in the 50s/60s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A frontal boundary will remain stalled to our south on Tuesday,
keeping the chance of showers and t-storms in the forecast,
though the highest risk looks to be across southern portions of
the forecast area. Another cold front will move in from the
northwest on Wednesday and Wednesday night, which will also
provide a chance of showers and t-storms. Canadian high pressure
building behind this front will increase the odds that Thursday
and Friday will be dry, but this front will also stall out to
our south, so there will be a greater risk of showers across
our southern zones once again.

Highs Tuesday will be on the cool side, mainly in the 70s.
Warmer air will surge north ahead of the next front on
Wednesday, bringing readings back to the 80s. Despite this
front's passage, temperatures Thursday and Friday look to remain
in the 80s, though they should cool slightly from Wednesday's
readings.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions with mainly mid/high clouds and light winds
through midday. By this afternoon, showers/thunderstorms become
likely, with heavy rain, lightning, and gusty winds the main
threats. Periods of sub-VFR conditions likely in any
thunderstorms.

Tonight, shower/thunderstorm activity will wane, although
potential for patchy fog exists again. Additional reductions in
showers/thunderstorms are possible Sunday, with possibly
widespread low ceilings in stratus Sunday night into Monday.

Potential for sub-VFR cigs/vis exists Tuesday and Wednesday as
showers and thunderstorms will remain possible. Outside of
showers/storms, VFR should generally predominate, though low
cigs are possible even during dry periods on Tuesday,
particularly early in the day.

&&

.MARINE...
Light gradient winds are expected today as a weak front drifts
south... with a wind shift from south to north likely remaining
somewhere over the waters until thunderstorms develop.
Showers/thunderstorms are likely this afternoon, and gusty
winds, lightning, and heavy rain will threaten the waters.
Special Marine Warnings may become necessary.

On Sunday, northeasterly flow will develop, and a SCA may be
necessary late in the day, overnight, and through Monday.

SCA conditions do not appear likely on Tuesday or Wednesday, but
will need to watch for stronger than anticipated easterly flow
north of a stalled front on Tuesday. Will also need to monitor
potential for southerly channeling ahead of the next cold front
on Wednesday.

&&

.TIDES/COASTAL FLOODING...
Anomalies remain less than one foot which will prevent minor
tidal flooding at least for the next high tide cycle. However,
we expect anomalies to remain high as southerly flow today is
replaced by easterly flow on Sunday as a front shifts south, so
we will need to continue monitoring closely.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...ADS/MM
SHORT TERM...MM
LONG TERM...RCM
AVIATION...ADS/MM/RCM
MARINE...ADS/MM/RCM
TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Jun 9, 10:41 AM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1041 AM EDT Sat Jun 9 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-101100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1041 AM EDT Sat Jun 9 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected this afternoon and evening.
There is an isolated threat for severe thunderstorms, with
damaging wind gusts and large hail possible. Heavy amounts of
rain in short periods of time will cause a scattered threat for
flash flooding of creeks, streams, and urban areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms capable of producing locally heavy
rainfall may lead to scattered instances of flooding Sunday
afternoon into Sunday night.

Locally heavy rain is possible again Monday, and this may enhance
the threat for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-101100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1041 AM EDT Sat Jun 9 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected this afternoon and evening.
There is an isolated threat for severe thunderstorms, with
damaging wind gusts and large hail possible. Heavy amounts of
rain in short periods of time will cause a scattered threat for
flash flooding of creeks, streams, and urban areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms capable of producing locally heavy
rainfall may lead to scattered instances of flooding Sunday
afternoon into Sunday night.

Locally heavy rain is possible again Monday, and this may enhance
the threat for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:12 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Prince George's30 min
Jun 9, 5:18 PM EDTAreal Flood WarningLWXMontgomery, Prince George's90 min
Jun 9, 5:46 PM EDTSevere Thunderstorm WarningLWXPrince George's44 min
Jun 9, 6:08 PM EDTSevere Thunderstorm WarningLWXCharles, Prince George's37 min
Jun 9, 6:34 PM EDTSevere Thunderstorm WarningLWXCharles, Prince George's45 min

Nearby

Flash Flood Warnings in Maryland, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.